Alert archive / Virginia / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 22, 2012, 7:18 PM EST for 4 counties in Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2012, 7:18 PM EST (00:18 UTC)
- Expired
- Feb 22, 2012, 11:15 PM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 8:30 PM EST | FLASH FLOOD | 1 E Big Stone Gap, VA | DISPATCH REPORTED THAT A MUDSLIDE OCCURRED AND COVERED 1/3 OF WILDCAT RD. |
| Feb 22, 8:30 PM EST | FLASH FLOOD | 4 S Big Stone Gap, VA | A FEW CARS WERE STRANDED ON HIGHWAY 23...ALONG THE LEE AND WISE COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
697
WGUS54 KMRX 230018
FFWMRX
VAC105-169-195-720-230415-
/O.NEW.KMRX.FF.W.0001.120223T0018Z-120223T0415Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST WED FEB 22 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF NORTON...
LEE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF JONESVILLE...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF GATE CITY...
WISE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF WISE...
* UNTIL 1115 PM EST
* AT 710 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAINS IN EXCESS OF ONE INCH PER
HOUR...MOVING RAPIDLY EAST AT 60 MPH INTO EXTREME SOUTHWESTERN
VIRGINIA.
THIS AREA HAD RECEIVED HEAVY SNOWFALL THIS PAST SUNDAY...AND
MELTING SNOW WILL INCREASE THE THREAT OF FLASH FLOODING. THE HEAVY
RAINS THIS EVENING...PLUS RUNOFF FROM MELTING SNOW...COULD CAUSE
SERIOUS AND LIFE THREATENING FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENNINGTON
GAP AND BIG STONE GAP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3703 8248 3696 8236 3697 8233 3692 8230
3689 8232 3688 8241 3660 8229 3659 8233
3661 8368 3668 8352 3667 8341 3675 8315
3686 8307 3689 8289 3693 8286 3698 8288
3703 8275 3712 8272 3720 8256
$$
TG2 follow-up statements
430
WGUS74 KMRX 230220
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EST WED FEB 22 2012
VAC105-169-195-720-230415-
/O.CON.KMRX.FF.W.0001.000000T0000Z-120223T0415Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
920 PM EST WED FEB 22 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR LEE
COUNTY...THE CITY OF NORTON...AS WELL AS WISE AND SCOTT COUNTIES...
AT 912 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS OF WISE COUNTY
VIRGINIA REPORTED MINOR FLOODING ON HIGHWAY 23 ALONG THE WISE AND
LEE COUNTY LINE...BRIEFING STRANDING A FEW VEHICLES AROUND 815 TO
830 PM EST. A MUD SLIDE WAS ALSO REPORTED ON WILDCAT ROAD ABOUT 1
MILE EAST OF BIG STONE GAP AROUND 830 PM EST.
SHOWERS AND THUNDERSTORMS WERE WEAKENING OR MOVING EAST OUT OF THE
FLASH FLOOD WARNING AREA...BUT RUNOFF FROM EARLIER RAINS AND MELTING
SNOW WILL KEEP A THREAT OF FLOODING FOR ANOTHER 1 TO 2 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3703 8248 3696 8236 3697 8233 3692 8230
3689 8232 3688 8241 3660 8229 3659 8233
3661 8368 3668 8352 3667 8341 3675 8315
3686 8307 3689 8289 3693 8286 3698 8288
3703 8275 3712 8272 3720 8256
$$
TG164
WGUS74 KMRX 230356
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1056 PM EST WED FEB 22 2012
VAC105-169-195-720-230415-
/O.CON.KMRX.FF.W.0001.000000T0000Z-120223T0415Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
1056 PM EST WED FEB 22 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR THE
CITY OF NORTON...WISE...SCOTT AND LEE COUNTIES...
AT 1046 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SHOWERS AND STORMS HAD MOVED WELL EAST OF THE FLASH FLOOD WARNING
AREA. MOTORISTS SHOULD STILL BE ALERT FOR STANDING WATER ON ROADWAYS
ESPECIALLY LOW LYING AND FLOOD PRONE AREAS. HOWEVER...THE THREAT OF
SIGNIFICANT FLOODING HAS DIMINISHED...AND THE FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 1115 PM EST.
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN!
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3703 8248 3696 8236 3697 8233 3692 8230
3689 8232 3688 8241 3660 8229 3659 8233
3661 8368 3668 8352 3667 8341 3675 8315
3686 8307 3689 8289 3693 8286 3698 8288
3703 8275 3712 8272 3720 8256
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 6:40 PM EST, 38 minutes earlier.
Area forecast discussion, Feb 22, 6:40 PM EST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 640 PM EST WED FEB 22 2012 .AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50 MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL 3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z. PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO 24/06Z PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 74 50 58 32 / 60 10 70 30 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 71 49 56 31 / 70 10 70 30 10 OAK RIDGE, TN 49 71 47 56 31 / 70 10 70 30 10 TRI CITIES AIRPORT, TN 44 69 46 54 28 / 70 10 70 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EST WED FEB 22 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-232000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN OVERNIGHT THURSDAY NIGHT. LW/TD
In the hours before
Special weather statement, Feb 22, 3:06 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EST WED FEB 22 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230400- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/ ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY NIGHT... AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL. SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LW/TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 9:03 PM EST | Areal Flood Advisory | MRX | Russell, Washington, City of Bristol | 117 min |
| Feb 23, 3:37 PM EST | Wind Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 27 hr |
Nearby
Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.